Alert archive / Colorado / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 140, NWS Denver/Boulder, CO

July 30, 2010Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 30, 2010, 3:39 PM MDT for Weld County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2010, 3:39 PM MDT (21:39 UTC)
Expired
Jul 30, 2010, 4:14 PM MDT
In force
35 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 75 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2010-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2010-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:35 PM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 30, 2:35 PM MDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
235 PM MDT FRI JUL 30 2010

.SHORT TERM...THE ATMOSPHERE IS A BIT DRIER TODAY OVER NORTHERN
SECTIONS OF OUR CWA AS PW VALUES HAVE DROPPED ABOUT A QUARTER OF AN
INCH FROM THE PAST 18 HOURS. A WEAK SURGE OF HIGH PRESSURE AS
SHIFTED WINDS TO THE NORTHEAST THIS AFTERNOON AND LOCAL VAD
WINDS/PROFILERS INDICATE WEAK UPSLOPE FLOW UP TO AROUND MOUNTAIN TOP
LEVEL WITH A LIGHT WESTERLY FLOW ALOFT. DESPITE THE DRIER
AIR...WATER VAPOR IMAGERY SHOWING A WEAK WAVE ROTATING AROUND THE
HIGH ACROSS FAR NRN CO. THIS IS WHAT MAY BE CREATING THE STORM
DEVELOPMENT OVER THE PLAINS ALONG WITH HIGHER DEWPOINTS AND STRONGER
HEATING FURTHER EAST. THE NAM REALLY DRIED THINGS OUT THRU THIS
EVENING WITH BARELY ANY QPF ON THE PLAINS WHILE THE GFS WAS QUITE
MOIST. A COMPROMISE IS IN ORDER AS THE AIRMASS IS NOT QUITE AS DRY
AS THE NAM SHOWS AND NOT NEARLY AS WET AS THE GFS. MOST OF THE
STORMS SO FAR ARE RATHER WEAK AS SFC BASED CAPES BELOW 1000J/KG AND
STORMS WILL CONTINUE TO BE "PULSY" IN NATURE. GIVEN THE DEEPENING
NERN FLOW...STORM MOTIONS WILL TO THE S-SW SO NOT EXPECTING STORMS
TO DO THE TRADITIONAL WEST TO EAST MOVEMENT. THE EXCEPTION WOULD BE
NEAR THE WYOMING BORDER AS THE W-NW FLOW ALOFT IS A BIT STRONGER.

AS FOR THE FLASH FLOOD WATCH...WE WILL LET THIS RIDE THE COURSE.
MOISTURE LEVELS ARE THE HIGHEST IN THE WATCH AREA SO THERE IS THE
POTENTIAL FOR FLASH FLOODING. HOWEVER...GIVEN THE AM CLOUD
COVER...SURFACE BASED CAPES ARE UNDER 800J/KG RESULTING IN MARGINAL
STORM STRENGTH. HIGH ENOUGH STORM MOTIONS AND OVERALL MARGINAL CAPES
MAY BE ENOUGH TO PREVENT ANY WIDESPREAD FLASH FLOODING AND ANY
FLOODING WOULD BE RATHER LOCAL IN NATURE. THE STRONGER STORMS ARE
ACTUALLY OCCURRING FURTHER NORTH WHERE WE HAD MORE HEATING TODAY.

FOR SATURDAY...LOW LVL FLOW WILL SHIFT MORE SOUTHEASTERLY OVER THE
NORTHEAST PLAINS BY SATURDAY AFTERNOON WHICH WILL HELP TO KEEP LOW
LVL MOISTURE PLENTIFUL WHILE PW VALUES INCREASE AGAIN OVER NORTHERN
SECTIONS. AGAIN A LACK OF ANY STRONG WAVE ALOFT AND ONLY MODEST
CAPES WILL KEEP CONVECTION AT A MANAGEABLE LEVEL. ANY FLOOD THREAT
ON SATURDAY LOOKS MINIMAL AS STORM MOTIONS SHOULD BE JUST FAST
ENOUGH TO PREVENT ANY WIDESPREAD FLOODING PROBLEMS. ANY FLASH
FLOODING WOULD BE MORE LOCALIZED AND OVER PROBLEM AREAS LIKE PAST
BURN AREAS.

.LONG TERM...SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
SATURDAY EVENING AND POSSIBLY PAST MIDNIGHT AS A SHORTWAVE PASSES
OVER THE STATE. THE UPPER LEVEL RIDGE WILL BE CENTERED OVER THE
TEXAS PANHANDLE SATURDAY THEN SLOWLY MOVE EAST SUNDAY ONLY TO RETURN
OVER TEXAS THROUGH THE MIDDLE OF NEXT WEEK. THIS WILL KEEP WEAK WEST
TO SOUTHWESTERLY FLOW ALOFT OVER NORTHERN COLORADO AND MONSOONAL
MOISTURE RISING UP AND OVER THE RIDGE. PRECIPITABLE WATER VALUES
WILL REMAIN OVER AN INCH FOR THE PLAINS AND AROUND 0.8 OVER THE
MOUNTAINS ON SUNDAY TO AID IN THUNDERSTORMS DEVELOPING ONCE AGAIN
OVER THE MOUNTAINS THEN MOVE OFF ONTO THE PLAINS AS A LEE TROUGH
FORMS. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINS
AGAIN WITH NO HAIL EXPECTED AS FREEZING LEVELS REMAIN ABOVE 16500
FT.  MAX TEMPERATURES ARE EXPECTED TO REMAIN SLIGHTLY ABOVE NORMAL.
EARLY MONDAY...ANOTHER SHORTWAVE IS EXPECTED TO PUSH A COOL FRONT
SOUTH OVER THE FORECAST AREA. THIS WILL HELP PROVIDE CONVERGENCE AND
INCREASE THE COVERAGE OF STORMS OVER THE PLAINS WHILE COOLING
MAXIMUM TEMPERATURES BACK NEAR NORMAL...IN THE UPPER 80S TO LOW 90S.
PRECIPITABLE WATER VALUES ARE EXPECTED TO INCREASE TO 1.5-2 INCHES
THIS DAY OVER THE PLAINS...HOWEVER STEERING WINDS ARE EXPECT TO
INCREASE AS WELL.  THIS WILL KEEP THE SAME FLOODING POTENTIAL AS
OVER THE WEEKEND.

STARTING TUESDAY...THE RIDGE STARTS FLATTENING OUT KEEPING THE NEAR
NORMAL TEMPERATURES OVER THE STATE ALONG WITH THE DIURNAL PATTERN OF
AFTERNOON AND EVENING CONVECTION. A NORTHWESTERN US SHORTWAVE WILL
PUSH A LITTLE FURTHER SOUTH THURSDAY TO START BRINGING IN DRIER AIR
FROM THE NORTH. PRECIPITABLE WATER VALUES ARE PROGGED TO DROP TO
0.5-0.75 INCHES OVER THE FORECAST AREA...HAVE DECREASED POPS TO
REFLECT THIS.

&&

.AVIATION...A TOUGH CALL TODAY ON WHETHER STORMS WILL PASS OVER THE
LOCAL TERMINALS. GIVEN THE STORM DEVELOPMENT NORTH AND EAST OF THE
LOCAL AIRPORTS AND POTENTIAL OUTFLOW BOUNDARIES CAN'T RULE OUT A
THUNDERSTORM OVER THE AIRPORTS WITH LOCAL HEAVY RAIN AND POSSIBLE
ILS APPROACHES AT DENVER. SURFACE WINDS WILL CONTINUE TO SHIFT TO
THE EAST AND SOUTHEAST THRU THIS EVENING BEFORE TURNING MORE
SOUTHERLY OVERNIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 9 PM FOR
THE PALMER DIVIDE...SOUTHERN FOOTHILLS...PARK COUNTY AND THE
SOUTHERN MOUNTAINS. (ZONES 34..36..37..41)

ENTREKIN/KRIEDERMAN
Hazardous weather outlook, Jul 30, 10:46 AM MDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1046 AM MDT FRI JUL 30 2010

COZ030>051-311200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1046 AM MDT FRI JUL 30 2010

...FLASH FLOOD WATCH REMAINS IN EFFECT FOR THIS AFTERNOON AND
EVENING ACROSS THE PALMER DIVIDE...SOUTHERN FRONT RANGE FOOTHILLS
AND PARK COUNTY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP EARLY THIS AFTERNOON
ACROSS THE MOUNTAINS AND FRONT RANGE FOOTHILLS...THEN SPREAD OUT
ONTO THE ADJACENT PLAINS BY LATER THIS AFTERNOON. STORMS WILL BE
MORE NUMEROUS ALONG AND SOUTH OF THE INTERSTATE 70 CORRIDOR WHERE
MOISTURE LEVELS ARE HIGHER.  DRIER AND A BIT MORE STABLE AIRMASS IS
MOVING IN FROM NORTHWEST COLORADO...SO LOCATIONS NORTH OF INTERSTATE
70 AND STRETCHING OUT INTO THE FAR NORTHEAST PLAINS WILL SEE LESS
THUNDERSTORM ACTIVITY.

AS IN PREVIOUS DAYS...THE MAIN THREAT WITH THE STORMS WILL BE HEAVY
RAIN AND POSSIBLE FLASH FLOODING WITH THE WEAK FLOW ALOFT IN THE
ATMOSPHERE. PARK...SOUTHERN JEFFERSON...AND DOUGLAS COUNTIES WILL
SEE THE HIGHEST THREAT OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY THIS WEEKEND...A BIT MORE NUMEROUS ACROSS THE MOUNTAINS AND
HIGHER TERRAIN. THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY
RAIN.  THE CHANCE WILL INCREASE FOR THE PLAINS MONDAY AS A COOL
FRONT MOVES SOUTH INTO NORTHERN COLORADO. TEMPERATURES WILL BE
SLIGHTLY ABOVE SEASONABLE NORMALS FOR THE WEEKEND THEN DROP TO NEAR
NORMAL MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER
HEAVY RAINFALL AND FLOODING REPORTS WILL BE APPRECIATED.

ENTREKIN/KRIEDERMAN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 4:24 AM MDTFlash Flood WatchBOUArapahoe, Boulder, Clear Creek, Douglas, Elbert, Gilpin and 4 more17 hr
Jul 30, 5:13 PM MDTSpecial Weather StatementBOUDenver32 min
Jul 30, 5:29 PM MDTAreal Flood AdvisoryBOUArapahoe, Elbert79 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.